Utah, 2015

Drought in Utah, March 15 to 31, 2015

March 15 to 31, 2015 · NWS GJT · 6 events in 6 counties and zones

An early month storm brought the bulk of precipitation to eastern Utah in March, then conditions turned very dry. A series of previously dry months contributed to an increase in coverage of severe drought across northeast Utah, while some improvement occurred in the southeast corner of the state.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An early month storm brought the bulk of precipitation to eastern Utah in March, then conditions turned very dry. A series of previously dry months contributed to an increase in coverage of severe drought across northeast Utah, while some improvement occurred in the southeast corner of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 14, 9:27 PM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 14, 9:27 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1027 PM MDT SAT MAR 14 2015

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 259 PM MDT SAT MAR 14 2015

THE NEXT SYSTEM TO AFFECT THE PACIFIC NORTHWEST IS ALSO CAUSING
RIDGING TO TILT OVER OUR CWA. PRECIP FROM THIS SYSTEM WILL STAY TO
OUR NORTH THOUGH SOME HIGH CLOUDS ARE POSSIBLE THIS AFTERNOON AND
EVENING.  WARM TEMPS WILL ALSO ALLOW SOME CLOUDS TO FORM OVER
HIGHER TERRAIN WITH MAYBE A PASSING SHOWER FOR THE SAN JUANS BUT
DID NOT INCLUDE IN FORECAST AS CHANCES LOOK VERY LOW THIS WILL
OCCUR. A REASONABLY SUNNY AND WARM DAY IN STORE.

LITTLE CHANGE SUNDAY WITH SOME HIGH CLOUDS EXPECTED AGAIN WITH
TEMPS REMAINING ABOVE NORMAL WITH SOME AREAS IN THE CWA SEEING
HIGHS IN THE LOW 70S...A GOOD 10 DEGREES ABOVE NORMAL.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 259 PM MDT SAT MAR 14 2015

FLAT RIDGING WILL BE BREAKING DOWN THROUGH THIS PERIOD AS A SERIES
OF PACIFIC WAVES MOVE ACROSS THE WESTERN STATES. WARM CONDITIONS
PREVAIL EARLY ON IN THE WEEK WITH TEMPERATURES RUNNING JUST UNDER
RECORD LEVELS FOR MUCH OF THE FORECAST AREA. SOME MOISTURE STARTS
TO WORK BACK NORTH BY TUESDAY AFTERNOON AS OLD CLOSED LOW OFF THE
SOUTHERN TIP OF THE BAJA PENINSULA STARTS TO FILL AND LIFT
NORTHEAST INTO SOUTHERN NEW MEXICO AND FAR WEST TEXAS. EXPECT A
FEW SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON...CONFINED TO THE
HIGHER TERRAIN. SLIGHT BUMP IN HEIGHTS EXPECTED EARLY WEDNESDAY AS
A STRONGER SYSTEM MOVES ONSHORE AND INTO WESTERN NEVADA. THIS WAVE
PHASES WITH NORTHERN STREAM ENERGY WEDNESDAY NIGHT AND BRINGS AN
INCREASING CHANCE FOR SHOWERS TO MUCH OF WESTERN COLORADO AND
EASTERN UTAH. SYSTEM IS MILD AND SNOW LEVELS APPEAR TO BE AT THE 9
TO 10K LEVEL BASED ON THIS MORNINGS MODEL RUNS. STILL...SOME
IMPACT EXPECTED...ALONG WITH COOLER WEATHER FOR THE MID TO LATE
WEEK PERIOD. PATTERN REMAINS UNSETTLED INTO THE WEEKEND...ALTHOUGH
FOCUS OF ANY ADDITIONAL PRECIPITATION WILL BE SHIFTING BACK OVER
THE HIGHER TERRAIN AS WE MOVE INTO THE WEEKEND.

TEMPERATURES WILL START OFF NEAR RECORD HIGHS MONDAY AND
TUESDAY...BEFORE COOLER CONDITIONS SEND TEMPS BACK DOWN TO MORE
SEASONAL VALUES BY THE END OF THE WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1027 PM MDT SAT MAR 14 2015

WITH HIGH CLOUDS PRODUCING CIGS ABOVE 12KFT AGL VFR CONDITIONS
WILL PREVAIL THE NEXT 24 HOURS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM...TGR
LONG TERM...JDC
AVIATION...TGJT
Hazardous weather outlook, Mar 14, 4:47 AM MST, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 AM MDT SAT MAR 14 2015

COZ001>014-017>023-UTZ022>025-027>029-151200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
547 AM MDT SAT MAR 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEDNESDAY AND THURSDAY...THERE IS A CHANCE FOR MOUNTAIN SNOW
ON BOTH DAYS. AT THIS TIME...SNOWFALL ACCUMULATIONS WILL BE LIGHT
AND LESS THAN 5 INCHES ABOVE 9000 FEET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
March 15, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Severe drought spread across the Uinta Mountains during the latter half of March as conditions turned very dry.

Drought, Tavaputs Plateau

When
March 15, 12:00 AM MST to March 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Severe drought spread across the area during the latter half of March as conditions turned very dry.

Drought, Southeast Utah

When
March 15, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Drought conditions improved during the month except for the extreme southeast corner of San Juan County where severe drought persisted.

Drought, Eastern Uinta Basin

When
March 20, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Severe drought conditions spread across the Uintah Basin in late March as conditions turned very dry.

Drought, Grand Flat and Arches

When
March 20, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Severe drought spread across the area in late March as conditions turned very dry.

Drought, La Sal & Abajo Mountains

When
March 20, 12:00 AM MST to March 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Severe drought spread across the La Sal Mountains in late March as conditions turned very dry.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586118, 586120, 586158, 586119, 586125, 586126.